Texas, 2023

Flash Flood and Hail in Texas, May 6, 2023

May 6, 2023 · NWS SJT · 45 events in 9 counties and zones

The combination of a well defined surface dryline, weak upper level disturbances, and strong to extreme instability, resulted in scattered afternoon and evening severe thunderstorms across portions of the Big Country and Heartland areas. The severe storms were mainly east of an Haskell to Abilene to Ballinger to Brownwood line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a well defined surface dryline, weak upper level disturbances, and strong to extreme instability, resulted in scattered afternoon and evening severe thunderstorms across portions of the Big Country and Heartland areas. The severe storms were mainly east of an Haskell to Abilene to Ballinger to Brownwood line. The vertical wind shear was strong enough for most of the storms to become supercell thunderstorms. The severe storms produced mainly large to very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 6, 1:31 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 6, 1:31 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
231 PM CDT Sat May 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 211 PM CDT Sat May 6 2023

...Scattered strong to severe thunderstorms expected to develop
across northern and eastern portions of West Central Texas this
afternoon into this evening...

Satellite and radar images indicate some convection...mostly
elevated...developing across extreme southeast portions of the CWA
this afternoon. The latest HRRR progs convective initiation across
the northern and western counties between now and this
evening...mainly along the surface dryline. The dryline will be a
focus for showers and thunderstorms to develop this afternoon into
this evening and it appears the strongest convection will be across
the Big Country region this evening. SPC continues to advertise a
slight to enhanced risk of severe weather across the northern and
eastern portions of the CWA for this afternoon and evening. The main
hazards are very large hail (up to baseball size possible) and
damaging winds (60 to 80 mph) but an isolated tornado cannot be
ruled out.

Southwest flow aloft will continue to bring weak upper level
impulses across portions of northwest Texas tonight into tomorrow.
The dryline will continue to provide a focus for showers and
thunderstorms to develop across portions of west central Texas
Sunday afternoon. SPC has a marginal to slight risk of severe
weather across northern and eastern portions of the CWA tomorrow.
Large hail and damaging winds will be the main weather hazards for
tomorrow afternoon.
&&

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 211 PM CDT Sat May 6 2023

...Hot and unsettled pattern to continue for the foreseeable
future...

Not a whole lot of change from the previous long-term forecast. The
mid level ridge that has been the key player in our storm chances
the past few days will continue to drift off to the east. By Monday
the area will be in generally quasi-zonal flow with a broad, mid-
level trough beginning to take shape off of the west coast. This
will allow flow over our area to transition back into weak southwest
flow. This overall setup will help to continue the hot and unsettled
pattern we've been seeing over the past few days. Surface winds out
of the south will help to keep a moist boundary layer in place.
This, in turn, will allow the dryline to continue to take shape and
mix east during the day. Monday and Tuesday will see this dryline
activity allowing for chances of strong to severe storms with large
to very large hail being the main hazard along with damaging winds.
With continued moisture and afternoon highs expected to be in the
90s, SBCAPE values will be in the 2000-3000 J/kg range each
afternoon with steep low level lapse rates. As these storms are
generally expected to be high based, the tornado threat will
remain limited with a greater straight line wind threat from
potential downbursts. Activity these days currently looks to be
more isolated/scattered in nature and will greatly depend on both
the shortwave disturbances that move overhead as well as how far
east the dryline can mix through the day.

The aforementioned mid-level trough will begin to move east into the
Western CONUS late Monday before pushing north and east into the
Central Rockies by late Tuesday into Wednesday. The trough is
expected to deepen into a low and stall out over the north central
Rockies. This will put our area in weak south to southwest flow
for the end of the week and into the weekend. This will also usher
in some mid-level height falls, allowing temperatures a cool a
few degrees back into the 80s and lower 90s, starting on
Wednesday. Global models have backed off on precipitation chances
for the end of the work week, especially on Friday, so we have
followed suite with the forecast. That being said, both show very
wet weekends with highly saturated atmospheric profiles and
widespread showers and storms. With very little synoptic
convergence expected, the current thought is that showers will be
influenced by perturbations in the flow aloft. We are optimistic
that this will hold true as much of the area is still in desperate
need for rain but it's certainly not a guarantee. We will keep a
close eye on the end of the week but overall the warm and
unsettled pattern that is typical for spring down here will
continue for the foreseeable future.

&&

.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Sat May 6 2023

Satellite images and surface observations indicate a few mid to
high level clouds moving across southern and western portions of
the CWA early this afternoon. Ceilings were near 3600ft at KOZA.
Visibilities were near 6SM with haze at KJCT. Isolated to
scattered thunderstorms are expected to develop across portions of
the Big Country southward into the Concho Valley and the Heartland
this afternoon as the dryline across west Texas moves eastward and
provides a focus for convection to initiate this afternoon into
this evening. Expect MVFR conditions with thunderstorms in the
vicinity of local aerodromes as well as strong and variable
winds. Otherwise...VFR conditions should prevail across the rest

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     67  93  65  97 /  50  30  20  10
San Angelo  68  95  64  99 /  40  20  10  10
Junction    68  94  64  97 /  20  20  10  20
Brownwood   65  91  64  95 /  50  20  20  10
Sweetwater  66  94  65  97 /  20  30  10   0
Ozona       69  92  63  95 /  10  10   0  10
Brady       67  91  65  94 /  30  20  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...61
LONG TERM....50
AVIATION...61
Hazardous weather outlook, May 6, 1:38 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
238 PM CDT Sat May 6 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
238 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms will develop across
portions of the Big Country extending southward across portions
of the Heartland and the Concho Valley into portions of the
northwest Hill Country this afternoon and evening. Very large hail
up to baseball size, damaging winds of 60 to 80 mph, and an
isolated tornado can be expected with severe storms. In
addition...locally heavy rainfall can be expected with strong to
severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe thunderstorms are possible Sunday through
Thursday. Large hail, damaging winds, and locally heavy rainfall
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

Castillo

In the hours before

Special weather statement, May 6, 3:06 PM CST, 31 minutes before
Special Weather Statement
National Weather Service San Angelo TX
406 PM CDT Sat May 6 2023

TXZ098-099-062145-
Haskell TX-Throckmorton TX-
406 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southeastern Haskell
and west central Throckmorton Counties through 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Stamford Marina. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Stamford Marina, Irby and Paint Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

&&

LAT...LON 3297 9958 3310 9973 3329 9959 3310 9936
TIME...MOT...LOC 2105Z 224DEG 3KT 3310 9960

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Castillo
Special weather statement, May 6, 3:13 PM CST, 24 minutes before
Special Weather Statement
National Weather Service San Angelo TX
413 PM CDT Sat May 6 2023

TXZ049-098-113-062200-
Haskell TX-Fisher TX-Jones TX-
413 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of southwestern
Haskell, northwestern Jones and northeastern Fisher Counties through
500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuxedo, or near Hamlin, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamlin, Rule, Neinda, Sagerton, The Intersection Of Us-
180 And Ranch Road 126, Hitson, Tuxedo and Us-380 Near The Haskell-
Stonewall County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Texas.

&&

LAT...LON 3310 9969 3274 10008 3285 10025 3296 10017
      3296 9999 3320 9999 3326 9994
TIME...MOT...LOC 2113Z 217DEG 25KT 3293 10004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Castillo

The radar

The Dyess AFB radar (KDYX), 83 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

41 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Coleman

When
May 6, 3:37 PM CST
Where
Coleman County, 4.6 mi ESE of Glen Cove
Measured
1.25 in hail
Reported by
Public
Coordinates
31.840, -99.580

The report was from mping.

Hail, Jones

When
May 6, 3:55 PM CST
Where
Jones County, 1.16 mi W of Stamford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.950, -99.800

Law Enforcement reported golf ball size hail in Stamford. Time estimated from radar.

Hail, Fisher

When
May 6, 4:00 PM CST
Where
Fisher County, 1.5 mi NNW of North Roby
Measured
1 in hail
Reported by
Public
Coordinates
32.820, -100.390

The time estimated from radar.

Hail, Runnels

When
May 6, 4:02 PM CST
Where
Runnels County, 0.69 mi S of Ballinger
Measured
1 in hail
Reported by
County Official
Coordinates
31.740, -99.950

There was hail up to quarter size beginning to fall in the downtown area.

Hail, Coleman

When
May 6, 4:03 PM CST
Where
Coleman County, 1.81 mi NW of Silver Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.990, -99.570

A trained spotter reported 2 miles northwest of Silver Valley.

Hail, Coleman

When
May 6, 4:15 PM CST
Where
Coleman County, 0.91 mi NE of Novice
Measured
1.5 in hail
Reported by
Public
Coordinates
31.990, -99.620

There was half dollar to ping pong ball size hail falling.

Hail, Runnels

When
May 6, 4:23 PM CST
Where
Runnels County, 0.91 mi SE of Ballinger
Measured
1.5 in hail
Reported by
County Official
Coordinates
31.740, -99.940

Hail, Brown

When
May 6, 4:24 PM CST
Where
Brown County, 2.72 mi WNW of Thrifty
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.840, -99.170

A trained spotter reported golf ball size hail 3 miles northwest of Thrifty.

Hail, Haskell

When
May 6, 4:25 PM CST
Where
Haskell County, 1.8 mi NW of Stamford
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.970, -99.800

Law Enforcement reported golf ball size hail 2 miles north of Stamford.

Hail, Haskell

When
May 6, 4:25 PM CST
Where
Haskell County, 1.73 mi E of Rochester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.320, -99.840

The time was estimated from radar.

Hail, Fisher

When
May 6, 4:29 PM CST
Where
Fisher County, 2.71 mi NW of Longworth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.680, -100.380

Hail, Fisher

When
May 6, 4:30 PM CST
Where
Fisher County, 4.3 mi WSW of Palava
Measured
1.75 in hail
Reported by
Public
Coordinates
32.560, -100.400

It was mostly smaller hail but up to golf ball size was found.

Hail, Coleman

When
May 6, 4:42 PM CST
Where
Coleman County, 4.48 mi SE of Glen Cove
Measured
1 in hail
Reported by
Public
Coordinates
31.830, -99.590

Hail, Coleman

When
May 6, 4:43 PM CST
Where
Coleman County, 4.93 mi SE of Echo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.880, -99.270

Hail, Runnels

When
May 6, 4:45 PM CST
Where
Runnels County, 1.76 mi W of Benoit
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.770, -99.860

Law Enforcement reported golf ball size hail 2 miles west of Benoit.

Hail, Throckmorton

When
May 6, 4:45 PM CST
Where
Throckmorton County, 5.65 mi NNW of Throckmorton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.260, -99.200

The large hail was found off Highway 283.

Hail, Coleman

When
May 6, 4:53 PM CST
Where
Coleman County, 5.13 mi ESE of Glen Cove
Measured
1 in hail
Reported by
Public
Coordinates
31.840, -99.570

The quarter size hail was reported at Hords Creek, near Lake Coleman.

Hail, Haskell

When
May 6, 4:55 PM CST
Where
Haskell County, 0.58 mi E of Rule
Measured
1 in hail
Reported by
Public
Coordinates
33.180, -99.890

Hail, Haskell

When
May 6, 5:03 PM CST
Where
Haskell County, 0.69 mi N of Rule
Measured
1 in hail
Reported by
Public
Coordinates
33.190, -99.900

The report was from mping.

Hail, Shackelford

When
May 6, 5:20 PM CST
Where
Shackelford County, Albany
Measured
1.5 in hail
Reported by
Public
Coordinates
32.730, -99.300

Hail, Coleman

When
May 6, 5:30 PM CST
Where
Coleman County, 4.03 mi SE of Silver Vly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.930, -99.500

The time was estimated from radar.

Hail, Throckmorton

When
May 6, 5:35 PM CST
Where
Throckmorton County, 8.01 mi SSW of Throckmorton
Measured
1.75 in hail
Reported by
Public
Coordinates
33.080, -99.250

The public reported golf ball size hail 8 miles south-southwest of Throckmorton. The report was from mping.

Hail, Brown

When
May 6, 5:44 PM CST
Where
Brown County, 2.45 mi WNW of Lake Brownwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.860, -99.060

Hail, Brown

When
May 6, 5:44 PM CST
Where
Brown County, 0.59 mi E of Byrd
Measured
1 in hail
Reported by
Public
Coordinates
31.920, -99.020

The report was from mping.

Thunderstorm Wind, Throckmorton

When
May 6, 6:00 PM CST
Where
Throckmorton County, Throckmorton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.180, -99.180

Law Enforcement reported a wind gust of 70 mph in Throckmorton.

Hail, Brown

When
May 6, 6:01 PM CST
Where
Brown County, 0.59 mi E of Byrd
Measured
1.25 in hail
Reported by
Public
Coordinates
31.920, -99.020

The report was from mping.

Hail, Brown

When
May 6, 6:22 PM CST
Where
Brown County, 1.76 mi E of Thrifty
Measured
1.75 in hail
Reported by
Public
Coordinates
31.820, -99.100

The public reported dime to golf ball size hail falling.

Hail, Jones

When
May 6, 6:44 PM CST
Where
Jones County, 5.42 mi NE of Abilene
Measured
1 in hail
Reported by
Public
Coordinates
32.610, -99.660

The report was from mping.

Hail, Brown

When
May 6, 6:45 PM CST
Where
Brown County, 1.5 mi NNW of Brownwood
Measured
1.75 in hail
Reported by
Public
Coordinates
31.740, -98.990

The public reported up to golf ball size hail.

Hail, Brown

When
May 6, 6:51 PM CST
Where
Brown County, 2.72 mi SW of Lake Brownwood
Measured
2.5 in hail
Reported by
Public
Coordinates
31.820, -99.050

The public reported hen egg to tennis ball size hail falling near the Flat Rock Campground.

Thunderstorm Wind, Brown

When
May 6, 6:55 PM CST
Where
Brown County, 0.91 mi SW of Brownwood Arpt
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
31.790, -98.960

The Brownwood airport reported a wind gust of 75 mph.

Hail, Brown

When
May 6, 7:02 PM CST
Where
Brown County, 0.69 mi S of Owens
Measured
2.75 in hail
Reported by
Public
Coordinates
31.840, -98.930

The public reported baseball size hail 1 mile south-southwest of Owens. The report was from mping.

Hail, Brown

When
May 6, 7:02 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.710, -98.990

Hail, Brown

When
May 6, 7:05 PM CST
Where
Brown County, 1.38 mi N of Early
Measured
2.5 in hail
Reported by
Public
Coordinates
31.770, -98.950

The public reported tennis ball size hail 1 mile north of Early. The report was from mping.

Hail, Brown

When
May 6, 7:07 PM CST
Where
Brown County, 5.45 mi WSW of Blanket
Measured
2 in hail
Reported by
Public
Coordinates
31.780, -98.860

The public reported hen egg size hail 5 miles southwest of Blanket. The report was sent on social media (Facebook).

Hail, Brown

When
May 6, 7:08 PM CST
Where
Brown County, 0.59 mi W of Blanket
Measured
1.75 in hail
Reported by
Public
Coordinates
31.820, -98.790

The public reported golf ball size hail in Blanket.

Thunderstorm Wind, Brown

When
May 6, 7:08 PM CST
Where
Brown County, 2.35 mi W of Brownwood Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
31.800, -98.990

AWOS reported 74 mph wind gust.

Hail, Brown

When
May 6, 7:12 PM CST
Where
Brown County, 0.59 mi W of Blanket
Measured
2 in hail
Reported by
Public
Coordinates
31.820, -98.790

The public reported hen egg size hail in Blanket.

Hail, Brown

When
May 6, 7:20 PM CST
Where
Brown County, 4.31 mi SSW of Bangs
Measured
1 in hail
Reported by
Public
Coordinates
31.660, -99.150

The hail was mostly quarter size off of County Road 155.

Hail, Callahan

When
May 6, 7:40 PM CST
Where
Callahan County, 0.58 mi E of Putnam
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.370, -99.190

The time was estimated from radar.

Hail, Brown

When
May 6, 7:56 PM CST
Where
Brown County, 4.96 mi NE of Brookesmith
Measured
3 in hail
Reported by
Public
Coordinates
31.590, -99.050

The public reported tea cup size hail 5 miles northeast of Brookesmith. The report was from mping.

Hail, Brown

When
May 6, 8:15 PM CST
Where
Brown County, 4.48 mi NE of Brookesmith
Measured
3.25 in hail
Reported by
Public
Coordinates
31.590, -99.060

The public reported baseball size hail (2.75 inch) to 3.25 inch diameter hail 4 miles northeast of Brookesmith. The report was from mping.

Hail, Callahan

When
May 6, 8:15 PM CST
Where
Callahan County, 0.58 mi E of Putnam
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.370, -99.190

Hail, Brown

When
May 6, 8:30 PM CST
Where
Brown County, 4.09 mi WSW of Brownwood Bowie Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
31.640, -99.040

The public reported golf ball size hail off Farm to Market Road 1176, south of Brownwood.

Flash Flood, Brown

When
May 6, 9:09 PM CST
Where
Brown County, Brookesmith to 0.03 mi SSW of Brookesmith
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.550, -99.120

The road was impassable due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099546, 1099566, 1099567, 1099556, 1099553, 1099565, 1099559, 1099560, 1099561, 1099568, 1099562, 1099564, 1099563, 1099569, 1099570, 1099571, 1099597, 1099594, 1099576, 1099572, 1099609, 1099575, 1099573, 1099574, 1099615, 1099577, 1099599, 1099578, 1099603, 1099600, 1099619, 1099579, 1099580, 1099582, 1099589, 1099581, 1099616, 1099607, 1099595, 1099611, and more.